Secondary Header

Medication

4 December 2016 | Post A Comment

For the past couple of months I have been on Mirtazipine, a class of anti-depressant helpfully labelled as 'other'. If you have read this post, you will know why the doctors thought I'd be better off staying away from SSRI's, the most common form of anti-deppressant. I can tell you how SSRI's work, but I couldn't tell you how Mirtazipine works. A quick look on 'drugs.com' says "the way this medication works is still not fully understood", a deeper look into it on google makes me feel incredibly dizzy and anxious. It seems to mess around with all sorts of chemical reactions that are going on in my brain that I'd rather not know about, especially as no one else seems to understand what they're doing either. 

The first couple of weeks were awful. I nearly used the word 'horrific' but I'll leave that as the word to describe my experience on Citalopram. The first weeks on Mirtazipine were not quite as bad as that. I did end up having to go to hospital after blacking out in the shower with horrific stomach pains and had fainting and dizzy episodes for weeks after. I have felt sick almost constantly since I started taking them, which is only starting to get better now and I have had a general feeling of drowsiness and lethargy which rarely lifts. I've had blisters on my tongue and have experienced significant weight gain and a ridiculously high appetite. I have to time when I take my tablets well as I am effectively 'knocked out' about an hour after taking them for around 12 hours. Yes, I sleep well, but it's a horrible feeling of loss of control. And I have to constantly plan my mornings and evenings around them.

I hate taking them. They make me feel ill and they cast a foggy haze over my entire life. I have decided to come off them.

This is easier said than done. 

I have been reducing them for around 3 weeks now. At first I felt so bad all I could do was stay in bed, feeling utterly depressed. I couldn't engage in life at all. This makes me want to come off them more. I don't think I should be on anything that can make me feel this bad. 

My mind is beginning to feel 'lighter' and I am enjoying depending less on medication. But I know that by coming off the medication, symptoms of depression and other difficulties will be harder to deal with. 

I can continue with the medication and put up with the negative side effects or try again at a life without them.

I really don't know which I would hate least. And that's sad.

2 comments:

  1. As someone studying psychology I can definitely understand what you must´ve been going through. I´m very anti-medication for mental health issues because I know of all the things they do to our bodies! I´m struggling with anxiety myself & I´d rather have exposure therapy for hours on end than taking any kind of drug. How horrible is it that we give other people drugs that we don´t even understand the mechanisms off?!
    I´m proud of you though for deciding to come off these & I think it´s important to know that your symptoms will become worse with that. I wish you the best of luck with the rest of this journey!
    xx Lisa | Following Lisa

    ReplyDelete
  2. i've started studying psychology online as a diploma because I'm dead interested in it (one of my ancestors is a bloke who basically invented psychoanalysis and worked with Freud, how crazy is that?!) but haven't got particularly far yet. I've read a lot about mental health though and how various mental health illnesses affect us differently and as the illness goes it can alter chemical reactions in your brain as it is. So if some medication alters it too I can only assume it's trying to bring it back to what the reaction would be in a healthy brain. I'm really keen to read more on whether there are other things that can basically alter these reactions naturally - for instance I know that certain foods can affect your neurologic reactions or even sounds like meditation and that. I'm sure there's been loads written about it I've just haven't had the chance to read it yet. Have you thought about looking into those kind of things? I'm not trying to be the kind of person who's offering a solution because they know better obviously (god, I don't!), just a genuine thought x

    ReplyDelete